Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 79, NWS Newport/Morehead City, NC

October 13, 20234 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 13, 2023, 8:08 PM EDT for 4 counties in North Carolina. It took effect at Oct 14, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2023, 8:08 PM EDT (00:08 UTC)
In effect from
Oct 14, 2023, 8:00 AM EDT
Expired
Oct 14, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WHUS42 KMHX 140008
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
808 PM EDT Fri Oct 13 2023

NCZ195-196-199-204-205-141215-
/O.NEW.KMHX.BH.S.0079.231014T1200Z-231015T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
808 PM EDT Fri Oct 13 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Surf City.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:00 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin
2 follow-up statements
611 
WHUS42 KMHX 140723
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
323 AM EDT Sat Oct 14 2023

NCZ195-196-199-204-205-142300-
/O.CON.KMHX.BH.S.0079.231014T1200Z-231015T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
323 AM EDT Sat Oct 14 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Surf City.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
603 
WHUS42 KMHX 150002
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
802 PM EDT Sat Oct 14 2023

NCZ195-196-199-204-205-150115-
/O.EXP.KMHX.BH.S.0079.000000T0000Z-231015T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
802 PM EDT Sat Oct 14 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The risk of dangerous rip currents will continue to decrease
through the evening.

$$

Martin

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 13, 7:11 PM EDT, 57 minutes earlier.

Area forecast discussion, Oct 13, 7:11 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
711 PM EDT Fri Oct 13 2023

.SYNOPSIS...
High pressure over the area slides offshore tonight. Low
pressure advancing northeast from the Gulf of Mexico combined
with a cold front from the west will bring showers and possible
thunderstorms to the area Saturday. High pressure will build
slowly into the area from the west Sunday into early next week.

&&

.NEAR TERM /TONIGHT/...
As of 7 PM Friday... Latest surface analysis shows low pressure
has begun to develop near the NE'rn Florida Coast and this will
be the low that begins to near the area from the south and west
late tonight. High clouds have begun to invade in from the SW
out ahead of this low and should continue to fill in as the
evening progresses. Otherwise did not need to change the
forecast much on this update.

Prev Disc...High pressure slides offshore through this evening
as a closed upper low currently pushing across Iowa opens into a
wave and pushes into the lower Great Lakes and mid- Mississippi
River Valley overnight. Meanwhile, an area of low pressure will
develop off the GA coast and lift into the SC low country by
early Saturday.

Skies will continue to be mainly clear into this evening and
expect temps to fall quickly this evening with good radiational
cooling conditions initially developing. Clouds will increase
late this evening and overnight as the aforementioned low
pressure system approaches the area allowing temps to level off
and may increase a few degrees late, especially along the coast
where increasing SE flow will initiate WAA across this area. A
few showers may push into southern sections late tonight. Lows
expected in the mid to upper 50s well inland and north and
generally lower 60s southern and coastal sections.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 415 PM Friday...The mid-level shortwave and attendant sfc
low will track across the Ohio River Valley and Mid-Atlantic
states with a secondary low pressure area lifting along the
Coastal Carolina's Saturday which will merge and push off the
Mid- Atlantic coast late Saturday night. Strengthening S to SE
flow level flow will bring increasing WAA and moisture across
the area with PW values briefly increasing to 2" Sat afternoon
bringing periods of moderate heavy rain to the region just ahead
of the low. The system will move fairly quickly across the area
however but still could see rainfall amounts around a half to
one inch through the period. Could also see a few stronger to
severe thunderstorms Sat afternoon and evening ahead of the low
as ENC will be in a region of very strong shear around 55-60 kt
however clouds and precip will keep instability rather modest
but could see MLCAPE peaking around 500-1000 J/kg which may
allow a few storms to produce damaging wind gusts. Strong SE
flow veering with height brings enlarged, curved hodographs and
could see isolated tornadoes ahead of the low as well. SPC
continues to bring a Marginal Risk of severe thunderstorms
across the area for Saturday. Heaviest rainfall and severe
threat pushes offshore Saturday evening with precip ending and
clouds decreasing overnight. Highs will generally be in the low
to mid 70s with upper 70s possible across southern coastal areas
with CAA behind the front allowing for lows in the mid 50s Sat
night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 4 PM Friday... Sunday through Tuesday...Can't rule out a
few showers Sunday through Tuesday especially near the coast as
an Upper low cuts off over the Mid-Atlantic though this threat
should be offset by dry mid levels and downslope flow so will
advertise no higher than a 20% for now. Cooler air air will
follow behind the low/front for Sunday through Tuesday with
highs in the 60s and lows in the 40s (50s beaches).

Wednesday and Thursday...The upper low should get kicked out by
Wed allowing surface high pressure to build over NC through late
week. Temps will continue on the coolish side with highs in the
60s and lows in the 40s (50s beaches).

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday night/...
As of 710 PM Friday...There have been minimal changes in the
forecast thinking through tomorrow. Clear skies will start out
the period, but as low pressure develops off the Georgia Coast
and tracks NE'wards towards the Carolinas tonight, cloud cover
will begin to fill in and thicken as the evening progresses.
Cannot rule out patchy light fog developing this evening out
ahead of the increasing cloud cover with good radiational
conditions initially. But, expect any fog that develops to be
short-lived. This area of low pressure will eventually lift
across the FA Sat afternoon and evening. With this in mind,
cigs are forecast to lower to MVFR Sat morning with a mix of
MVFR/IFR cigs/vis currently forecast Sat afternoon and evening
as heavier precip begins to overspread the CWA. Heavier rain
with the potential for a few strong thunderstorms and isolated
tornadoes will be possible during this timeframe. Cigs gradually
lift late Sat night with VFR conditions returning to most areas
although MVFR cigs may linger across NE rtes.

LONG TERM /Sunday through Wednesday/...
As of 255 AM Friday...A return to VFR conditions is expected on
Sunday through Tue as drier air moves in from the west behind a
cold front.

&&

.MARINE...
SHORT TERM /Through Saturday Night/...
As of 330 PM Friday...High pressure will slide offshore tonight
while an area of low pressure lifts across ENC Saturday
afternoon and evening with a cold front pushing through late Sat
night. Generally NE winds around 10-15 kt with some gusts to
around 20 kt near the Gulf Stream will continue this afternoon
and then gradually veer to Ely overnight. Winds then veer to SE
Sat while increasing to 15-25 kt with gusts to around 30 kt
ahead of the low, then becomes Wly Sat evening with strong CAA
behind the departing low and cold front. Seas will continue
around 2-4 ft tonight, then build to 5-7 ft Sat and Sat night in
response to stronger winds. Have extended the SCA to the coastal
waters north of Oregon Inlet beginning Sat evening. May see a
brief period of SCA across the Albemarle, Croatan, and Roanoke
Sounds Sat afternoon into Sat Night but guidance not in best
agreement to allow for enough confidence to issue a SCA here at
this time and will let later shift reevaluate.

Some stronger storms could develop across the waters ahead of
the low Sat afternoon into early evening with strong sheer and
veering winds could aid in producing strong wind gusts and
isolated waterspouts, especially across the southern and
central coastal waters where warmer waters will help maximize
instability.

LONG TERM /Sunday through Wednesday/...
As of 315 PM Friday...NW winds around 15-25 kt continue Sun
into Sun evening behind the cold front. The NW-N winds should
diminish to 15-20 kt late Sun night into Mon morning, then
to 10-15 kt late Mon into Wed morning, and to around 10 kt or
less Wed afternoon. Seas subside to 4-6 ft Sun afternoon into
Mon evening the slowly diminishing offshore flow. Seas expected
to subside to 2-4 ft by Tue afternoon with some 5 ft seas
lingering across the outer portions of the central waters. Seas
continue to subside to 2-3 ft Wed with around 1 ft nearshore
Onslow Bay.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 5 PM Saturday to 10 PM EDT Sunday
     for AMZ135.
     Small Craft Advisory from 6 PM Saturday to 10 PM EDT Sunday
     for AMZ150.
     Small Craft Advisory from 2 PM Saturday to 8 PM EDT Monday for
     AMZ152-154.
     Small Craft Advisory from 11 AM Saturday to 4 PM EDT Sunday
     for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...SK/RCF
SHORT TERM...SK
LONG TERM...JME/TL
AVIATION...JME/RCF
MARINE...JME/SK
Hazardous weather outlook, Oct 13, 6:28 AM EDT, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
628 AM EDT Fri Oct 13 2023

NCZ094-194-141030-
Pamlico-Southern Craven-
628 AM EDT Fri Oct 13 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

There is potential for patchy fog to reduce visibilities as low as
one quarter mile or less at times. A dense fog advisory may be
necessary. Exercise caution if traveling in fog.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong thunderstorms are possible Saturday afternoon into
Saturday evening as low pressure moves through the area. Isolated
damaging wind gusts are the primary hazard but a brief tornado can't
be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-141030-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
628 AM EDT Fri Oct 13 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong thunderstorms are possible Saturday afternoon into
Saturday evening as low pressure moves through the area. Isolated
damaging wind gusts are the primary hazard but a brief tornado can't
be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-081-141030-
Washington-Tyrrell-Mainland Dare-Mainland Hyde-
628 AM EDT Fri Oct 13 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Areas of fog are expected this morning with locally dense fog
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong thunderstorms are possible Saturday afternoon into
Saturday evening as low pressure moves through the area. Isolated
damaging wind gusts are the primary hazard but a brief tornado can't
be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-080-090>092-193-198-141030-
Martin-Pitt-Greene-Beaufort-Duplin-Lenoir-Jones-Northern Craven-
Inland Onslow-
628 AM EDT Fri Oct 13 2023

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

|A few strong thunderstorms are possible Saturday afternoon into
Saturday evening as low pressure moves through the area. Isolated
damaging wind gusts are the primary hazard but a brief tornado can't
be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 5:36 PM EDTSpecial Marine WarningMHX54 min
Oct 14, 5:39 PM EDTSpecial Marine WarningMHX66 min

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.